Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 8, 2002, 8:24 PM EDT for Gilmer County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 8:24 PM EDT (00:24 UTC)
- Expired
- May 8, 2002, 9:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Gilmer County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:30 PM EDT | Hail 0.75 | Letter Gap, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 090024
SVRRLX
WVC021-090100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GILMER COUNTY IN WEST VIRGINIA...
* UNTIL 900 PM EDT...
* AT 816 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM ALONG THE CALHOUN AND GILMER COUNTY LINE...NEAR
LATONIA...OR ABOUT 10 MILES WEST OF GLENVILLE. THE STORM WAS MOVING
EAST AT 30 TO 35 MPH.
* THE STORM SHOULD AFFECT THE GLENVILLE VICINITY...INCLUDING
CEDAR CREEK STATE PARK.
--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
$$
LAT...LON 3900 8103 3887 8102 3883 8089 3890 8062
3902 8071 3910 8080What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 8, 3:00 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED MAY 8 2002 CURRENT..(TONIGHT AND THURSDAY) FRONTAL BOUNDARY WILL CONT TO MOVE NORTHWARD THIS EVENING TAKING WITH IT THE RAIN. OVERNIGHT NOT MUCH GOING ON UNTIL COLD FRONT PUSHES THRU THURS AFT. GUID POPS DIFFER A TAD AND WILL GO WITH THE MAV POPS AS AVN ALONG WITH ETA HAS A GOOD HANDLE ON THIS SYSTEM. GUID TEMPS ARE ON TRACK AND WILL STAY PRETTY CLOSE TO THEM IN THE SHORT TERM. WILL LET FFA EXPIRE AT 8 PM...WITH NOTHING MAJOR EXPECTED TO DEVELOP OVERNIGHT. WE WILL LET THE MIDNIGHT CREW DETERMINE WHETHER THEY NEED AN FFA FOR THURS. EXTENDED (THU NIGHT-WED)...AVN/ETA SEEM TO BE A FAIRLY GOOD AGREEMENT WITH TIMING ON FRONT EXIT THE CWA. NGM IS SLOWER. AT THIS TIME HAVE GONE WITH FASTER TIMING BRING FRONT THROUGH LATE DAY LEAVING A FEW LINGERING SHOWERS EXITING THE EASTERN COUNTIES BY 4Z. ALSO EXPECT THE COOLER AIR TO FILTER PRETTY QUICKLY AND WITH LITTLE WRAP AROUND MOISTURE HAVE TRENDED TOWARD AVN GUIDANCE. HIGH PRESSURE BUILDS IN FRIDAY. BUT 850 TEMPS AROUND -4 TO -6 BY THE END OF THE DAY THE MID TO UPPER 60S SEEMS TO BE THE BEST GUESS. CLOUDS BEGIN TO INCREASE ON SATURDAY...12Z AVN IS FASTER WITH CLOUDS AND RH THAN 00Z RUN. WILL HOLD OFF ON PCPN UNTIL THE NIGHT TIME HOURS...BUT WITH OVER RUNNING PCPN THE MODELS ARE OFTEN TOO SLOW TO BREAK OUT PCPN. THE WARM MOVES OVER THE REGION AND STALLS AS FRONT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. WITH THE SURFACE WINDS STRONG OUT OF THE SOUTH AND WAVES OF LOW PRESSURE MOVING ALONG THE FRONT SUNDAY THRU MON...THE CHANCE FOR HEAVY RAIN IS POSSIBLE. WITH THE GROUNDS ALREADY NEARLY SATURATED...EXPECT THAT SOME FLOODING WILL OCCUR WITH THIS SYSTEM AS WELL. COLD FRONT FINALLY CLEARS THE REGION MONDAY NIGHT...BRING A FEW DRY DAYS FOR THE MIDDLE OF THE WEEK. TEMPERATURE GUIDANCE FROM MEX LOOKS TO BE REASONABLE. .RLX... WV...FLOOD WATCH UNTIL 8 PM FOR ZONES WVZ005>008...WVZ013>018...WVZ024>029...WVZ033>038...WVZ046>047. VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 8 PM FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL 8 PM FOR ZONES OHZ083...OHZ086>087. .END/JS/ES
In the hours before
Local storm report, May 8, 8:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0741 AM EDT FRI MAY 03 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM RADFORD VA .75 INCH HAIL
05/02/02 RADFORD EVENT OCCURRED BETWEEN
0420 PM AND 0435 PM
0422 PM PULASKI VA 1.75 INCH HAIL
05/02/02 PULASKI EVENT OCCURRED BETWEEN
0407 PM AND 0422 PM
0442 PM PULASKI VA 1.00 INCH HAIL
05/02/02 PULASKI EVENT OCCURRED BETWEEN
0427 PM AND 0442 PM
0446 PM RADFORD VA 1.00 INCH HAIL
05/02/02 RADFORD EVENT OCCURRED BETWEEN
0431 PM AND 0446 PM
0433 PM PULASKI VA .75 INCH HAIL
05/02/02 PULASKI EVENT OCCURRED BETWEEN
0418 PM AND 0433 PM
0420 PM PULASKI VA 2.50 INCH HAIL OR LARGER.
05/02/02 PULASKI EVENT OCCURRED BETWEEN
0350 PM AND 0420 PM
0427 PM PULASKI VA 1.00 INCH HAIL
05/02/02 PULASKI EVENT OCCURRED BETWEEN
0357 PM AND 0427 PM
0457 PM VANSANT VA .50 INCH HAIL
05/02/02 BUCHANAN EVENT OCCURRED BETWEEN
0442 PM AND 0457 PM
0509 PM MOUNT GAY WV .75 INCH HAIL
05/02/02 LOGAN
0820 PM BIG BEND WV .75 INCH HAIL
05/08/02 CALHOUN EVENT OCCURRED BETWEEN
0805 PM AND 0820 PMNearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.